Thunderstorm Wind, Hamilton
- When
- September 8, 2:30 PM EST
- Where
- Hamilton County, 1.69 mi E of Daisy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.250, -85.170
A few trees were reported down near Soddy-Daisy.
Scattered diurnal convection developed and resulted in severe wind gusts and hail on the Cumberland Plateau near the Kentucky border, as well as across Southeast Tennessee in Chattanooga and vicinity. The storms developed ahead of a very slow moving upper level low pressure system over the Midwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Scattered diurnal convection developed and resulted in severe wind gusts and hail on the Cumberland Plateau near the Kentucky border, as well as across Southeast Tennessee in Chattanooga and vicinity. The storms developed ahead of a very slow moving upper level low pressure system over the Midwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 8, 12:30 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 130 PM EDT TUE SEP 8 2009 .AVIATION...CALM TO LIGHT WINDS UNDER SFC HIGH THROUGH PERIOD. AFTN HEATING WILL TRIGGER SCATTERED CONVECTION. COVERAGE SHOULD BE LIMITED AND MENTION AT TAF SITES NOT WARRANTED AT THIS TIME. AREAS OF FOG EXPECTED OVERNIGHT. PREVAILING LIFR VSBY IN FOG LIKELY BETWEEN 0909/0913Z. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 250 AM EDT TUE SEP 8 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090700- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 250 AM EDT TUE SEP 8 2009 /150 AM CDT TUE SEP 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW SYSTEM TO THE NORTH WILL DRIFT CLOSER TO THE SOUTHERN APPALACHIANS TODAY...ENABLING MORE MOISTURE TO ENTER THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...SOME OF WHICH WILL PRODUCE HEAVY RAIN AND CAUSE ISOLATED MINOR FLOODING. A FEW OF THE STORMS COULD BECOME STRONG TO NEAR SEVERE LEVELS WITH STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY FOR FLOODING AND STRONG WINDS. DO NOT PUT YOUR SAFETY IN JEOPARDY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1004 AM EDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG RED BANK 35.11N 85.29W
09/07/2009 HAMILTON TN LAW ENFORCEMENT
TREES AND LARGE LIMBS DOWN ON WEST SIMS DR IN REDBANK.
REPORTED BY RED BANK POLICE DEPT.
&&
GRCThe Northeast Alabama radar (KHTX), 90 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
5 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
A few trees were reported down near Soddy-Daisy.
A few trees and limbs were reported down in Spring City and the surrounding area.
Nickel sized hail was reported in Chattanooga.
A few trees were reported down near Eldridge Road in Hixson.
Penny sized hail was reported near Collegedale.
Penny size hail was reported in the Palio community.
A few trees were reported down in the western part of the county.
Penny size hail was reported four miles southeast of Clairfield on Highway 63.
A few trees were reported down four miles southeast of Clairfield on Highway 63.
Several inches of water was reported over the road along highway 127/28, with flash flooding occurring.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189616, 189625, 189627, 189628, 189634, 189641, 189642, 189646, 189648, 198064.